Diabetic ketoacidosis after the treatment of anaphylaxis

dc.contributor.authorBrenner, Daniel S.
dc.contributor.authorKleinman, Keith
dc.contributor.authorManzo, Amy
dc.contributor.authorBembea, Melania M.
dc.contributor.authorCook, David W.
dc.contributor.departmentEmergency Medicine, School of Medicine
dc.date.accessioned2023-08-14T12:44:35Z
dc.date.available2023-08-14T12:44:35Z
dc.date.issued2022
dc.description.abstractSummary: Anaphylaxis is a rapidly progressive potentially lethal condition, and epinephrine is the most crucial medication in its treatment. In this study, we present a case of diabetic ketoacidosis in a young woman that was precipitated by the administration of epinephrine to treat anaphylaxis. This patient had diabetes mellitus and poor glycemic control and developed ketoacidosis despite having evidence of ongoing endogenous insulin production and having been treated with exogenous long-acting insulin less than 24 h prior to the event. This is a rare, serious, adverse side effect of life-saving medication. This report demonstrates that the risk of diabetic ketoacidosis should be considered when administering epinephrine to patients with diabetes, even in the absence of complete insulin deficiency. Learning points: Epinephrine directly suppresses insulin secretion, stimulates lipolysis, and causes ketone body generation. High-dose catecholamine administration can cause unexpected diabetic ketoacidosis in patients with risk factors. Early administration of insulin may not protect patients from developing ketoacidosis in the setting of high-dose catecholamine administration.
dc.eprint.versionFinal published version
dc.identifier.citationBrenner DS, Kleinman K, Manzo A, Bembea MM, Cooke DW. Diabetic ketoacidosis after the treatment of anaphylaxis [published online ahead of print, 2022 Aug 1]. Endocrinol Diabetes Metab Case Rep. 2022;2022:21-0171. doi:10.1530/EDM-21-0171
dc.identifier.urihttps://hdl.handle.net/1805/34903
dc.language.isoen_US
dc.publisherBioscientifica
dc.relation.isversionof10.1530/EDM-21-0171
dc.relation.journalEndocrinology, Diabetes & Metabolism Case Reports
dc.rightsAttribution-NonCommercial-NoDerivatives 4.0 Internationalen
dc.rights.urihttp://creativecommons.org/licenses/by-nc-nd/4.0/
dc.sourcePMC
dc.subjectAnaphylaxis
dc.subjectEpinephrine
dc.subjectDiabetic ketoacidosis
dc.subjectDiabetes mellitus
dc.titleDiabetic ketoacidosis after the treatment of anaphylaxis
dc.typeArticle
Files
Original bundle
Now showing 1 - 1 of 1
Loading...
Thumbnail Image
Name:
EDM21-0171.pdf
Size:
529.25 KB
Format:
Adobe Portable Document Format
License bundle
Now showing 1 - 1 of 1
No Thumbnail Available
Name:
license.txt
Size:
1.99 KB
Format:
Item-specific license agreed upon to submission
Description: